Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 181, NWS Kansas City, MO

November 14, 2020Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 14, 2020, 6:12 PM CST for Johnson County, Pettis County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2020, 6:12 PM CST (00:12 UTC)
Expired
Nov 14, 2020, 7:00 PM CST
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 14, 5:14 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 667 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
667 m²/s²
0-3 km storm-relative helicity
734 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 5:32 PM CST, 40 minutes earlier.

Area forecast discussion, Nov 14, 5:32 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
532 PM CST Sat Nov 14 2020

.Short Term...(This Evening through Sunday)
Issued at 329 PM  CST SAT NOV 14 2020

Short term filled with challenges as strong winds and thunderstorms
impact the area.

As stratus across eastern Kansas erodes, am seeing winds approach
wind advisory criteria.  South of the Missouri, it may be a struggle
to reach full advisory level winds with the stratus expected to hang
tough.  With that said, conditions will be quite close to advisory,
so will leave headline as is for the time being.

CAMs have delayed convective initiation across central and eastern
Missouri this evening closer to 00Z.  Capping inversion near 800 mb
looks to remain in place a bit longer, limiting convective potential
through the late afternoon hours.  With strongly sheared
environment, effective bulk shear is expected to be in 50-60 knot
range.  With tongue of 500-1000 J/kg of CAPE, may be enough to
result in scattered shower/storm development early this evening
across central Missouri.  Latest runs of the HRRR (18-19Z) are also
suggesting development along the surface cold front towards 01-03Z.
Surface inversion looks to be weakest across south central Missouri,
suggesting that if convection is able to form, there may be a small
window for convection to become near surface based near Clinton, MO
early this evening. Outside of this area, expect the main severe
weather threat to be severe wind gusts with 50-60 knots of wind
poised just above the surface.

As cold air advection increases behind the cold front after 03Z,
1000-900 mb lapse rates increase to near 8.5 degrees/km.  This along
with pressure rises of 3-5 mb/hr will likely result in a second
period of increased winds. The increased winds are expected to only
last 3-5 hours in any particular location, but have issued a wind
advisory for much of the forecast area through the overnight hours.
Strong westerly-northwesterly winds of 40-50 knots are expected to
follow behind the cold front, and with the steepening low level
lapse rates, expect wind gusts to surface for a period.

Breezy conditions are expected to develop Sunday morning and slowly
decrease through the day as winds in the mixed layer slowly
decrease.  With that said, expect wind gusts of 30-35 mph throughout
the morning hours, decreasing through the afternoon hours.  Have
left the wind advisory as is for now, but will need to closely watch
the top of the mixed layer and make sure mixing doesn't climb into
the stronger winds aloft.

.Long Term...(Sunday Night through Saturday)
Issued at 329 PM  CST SAT NOV 14 2020

Jet stream is expected to buckle northward early next week with
relatively quiet weather and above normal temperatures through the
week. Potential for rain showers increases next Saturday as
deepening trough across the west creates the chance for warm air
advection showers.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 520 PM CST SAT NOV 14 2020

A strong cold front will move through the terminals early in the
prevailing period. Southwesterly winds of 10 to 20kt with gusts up
to 30kt will continue out ahead of the approaching front. Post-
frontal, winds will veer to more westerly in direction but
maintain a similar wind speed into early Sunday morning. Storms
are beginning to develop ahead of the front, but are expected to
remain south and east of the terminals KSTJ/KMCI/MKC. KIXD may see
a brief period of VCTS between 00-01Z but given how quickly the
storms are moving...any storms should quickly clear out of east-
central Kansas and far west-central Missouri. Ceilings will
predominantly be VFR with a possible scattered MVFR deck ahead of
the front that will quickly rise to 9-12 kft behind the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 9 PM this evening to 4 AM CST Sunday for
     KSZ025-057-102>105.

     Wind Advisory until 6 PM CST this evening for KSZ057-060-105.

MO...Wind Advisory from 9 PM this evening to 4 AM CST Sunday for
     MOZ001>006-011>015-020>023-028>031-037>039-043-044.

     Wind Advisory until 6 PM CST this evening for MOZ037-043-044-053-
     054.

     Wind Advisory from midnight tonight to 3 PM CST Sunday for
     MOZ007-008-016-017-024-025-032-033-040.

&&

Short Term...BT
Long Term...BT
Aviation...PietrychaP
Hazardous weather outlook, Nov 14, 5:29 AM CST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CST Sat Nov 14 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CST Sat Nov 14 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered showers currently moving through the area will clear out by
mid-morning. Strong winds will develop this afternoon with gusts up
to 35mph. Strong to severe storms are expected to develop after 5PM
over central Missouri. The main threat with these storms will be
damaging winds with a low chance of tornado development for the first
few hours. Strong winds behind a cold front will push into the area
late this evening and into the overnight hours with gusts up to 45mph
possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds will lighten up Sunday morning, but increase again in the late
morning with gusts up to 45mph possible again, mainly over north
central Missouri. These winds will last into the mid afternoon before
weakening to gusts of 30-35mph. Enhanced fire weather conditions are
possible Sunday afternoon with strong winds, lower relative
humidities, and dry fuels. Burning will be discouraged during this
time frame.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 6:49 PM CSTSpecial Weather StatementEAXHoward, Saline41 min
Nov 14, 6:57 PM CSTSpecial Weather StatementEAXBates, Henry48 min
Nov 14, 7:11 PM CSTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Pettis49 min
Nov 14, 7:49 PM CSTSpecial Weather StatementEAXCooper26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.